Guam, 2009

High Wind in Guam, October 15, 2009

October 15, 2009 · NWS GUM · 2 events in 1 county or zone

On October 15th, the automated station at Apra harbor, Guam, reported gusts of 59 mph from the east in the hour ending at 0751 GST, and 61 mph from the east-southeast in the hour ending at 1151 GST. These gusts were produced by brief lines of showers associated with the passage of minimal Tropical Storm Lupit well south of Guam.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

On October 15th, the automated station at Apra harbor, Guam, reported gusts of 59 mph from the east in the hour ending at 0751 GST, and 61 mph from the east-southeast in the hour ending at 1151 GST. These gusts were produced by brief lines of showers associated with the passage of minimal Tropical Storm Lupit well south of Guam. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at Oct 14, 5:35 AM UTC, 15 hours 16 minutes earlier.

Area forecast discussion, Oct 14, 5:35 AM UTC, 15 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TIYAN GU
335 PM CHST WED OCT 14 2009

.SYNOPSIS...SATELLITE IMAGERY SHOWS PARTLY CLOUDY SKIES OVER THE
MARIANAS AT THE PRESENT TIME...BUT ONLY A FEW HUNDRED MILES AWAY
EAST-SOUTHEAST OF THE ISLANDS NEWLY-FORMED TROPICAL DEPRESSION 22W
LOOMS ON THE HORIZON. THE TROPICAL DEPRESSION IS MOVING STEADILY
WEST AND SHOWING GOODS SIGNS OF DEVELOPMENT AS THE LOW LEVEL CU
LINES WRAP INTO THE CIRCULATION CENTER ESTIMATED TO BE ABOUT 160
MILES NORTH OF CHUUK NEAR 10N152E. TROPICAL DEPRESSION WILL MOVE
WEST-NORTHWEST AND INTENSIFY OVER THE NEXT 24 TO 48 HOURS. IT IS
EXPECTED TO PASS SOUTH OF GUAM THURSDAY NIGHT AS A TROPICAL STORM.
&&

.DISCUSSION...THE FORECAST PARTICULARS ARE BASED ON A SCENARIO WHICH
TAKES TD 22W S OF GUAM THURSDAY NIGHT...WITH A STRONG CONSIDERATION
MADE TO THE WIND FIELD OBSERVED ON QUIKSCAT THIS MORNING. QUIKSCAT
SHOWS A FAIRLY LARGE WELL DEFINED CIRCULATION ALTHOUGH MAX WINDS ARE
ONLY AROUND 25 KT WITH A FEW 30 KT WIND BARBS SPRINKLED IN. HIGHEST
WINDS ARE NORTH OF THE CIRCULATION CENTER AND 20-25 KT WINDS EXTEND
ALMOST 300 MILES NORTH TO AROUND 15N. THIS MEANS THAT EVEN THOUGH 22W
WILL LIKELY PASS WELL SOUTH OF TINIAN AND SAIPAN...THEY COULD EASILY
EXPERIENCE 20 TO 30 MPH WINDS THURSDAY NIGHT. MOST IMPORTANT THING TO
LOOK AT OVER THE NEXT 24-36 HOURS WILL BE THE EVOLUTION OF NEAR-GALE
FORCE WINDS NORTH OF THE CENTER AND WHETHER GALES WILL REACH INTO THE
GUAM COASTAL WATERS. IF SO...A TROPICAL STORM WATCH OR WARNING MAY BE
REQUIRED FOR GUAM AND GUAM WATERS LATER TONIGHT OR EARLY THURSDAY.

A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR WINDS AND SEAS THURSDAY
AFTERNOON THROUGH FRIDAY EVENING. EXPECT THAT A HIGH SURF ADVISORY
FOR HAZARDOUS SURF WILL ALSO BE REQUIRED THURSDAY MORNING. HIGH SURF
AND DANGEROUS RIP CURRENTS ARE LIKELY THURSDAY NIGHT THRU SATURDAY.
&&

.EASTERN MICRONESIA...CONTINUED PREVIOUS FORECAST TRENDS. QUIKSCAT
AND SAT SHOW DEVELOPING TD 22W NEAR 10N151E WITH 25-35 KT WINDS
ACROSS ITS NORTHERN SEMI-CIRCLE AND 22W IS MOVING W-NW. QUIKSCAT
ALSO SHOWS A SURFACE RIDGE EXTENDS FROM THE NORTH DOWN ACROSS
KWAJALEIN...BUT MODERATE LOW-LEVEL CONVERGENCE PERSISTS FROM ACROSS
THE RMI WEST TOWARD POHNPEI. THROUGH EARLY NEXT WEEK...MODEL
GUIDANCE INDICATES THIS CONVERGENT PATTERN WILL CONTINUE MAINLY
BETWEEN 5N AND 10N.

&&

.WESTERN MICRONESIA...CHANGES WERE MADE TO ACCOUNT FOR LIKELY
MOVEMENT OF TD 22W...AND ITS AFFECT ON YAP FRI AND SAT. MODELS
DIFFER SIGNIFICANTLY. USED JTWC GRAPHICS FOR PRIMARY GUIDANCE.
QUIKSCAT AND SAT SHOW A MONSOON TROUGH FROM THE CENTRAL PHILIPPINES
ACROSS YAP EASTWARD TO TD 22W NEAR 10N152E. 25-35 KT WINDS WERE ON
ITS NORTHERN SEMI-CIRCLE AND ABOUT 10-20 KT ON ITS SOUTHERN
SEMI-CIRCLE...AND TD 22W HAS BEEN MOVING W-NW. USED GFS GUIDANCE TO
TREND BACK FOR LIGHT W-SW WINDS AND ISOLATED SHOWERS ACROSS MOST OF
THE AREA BY EARLY NEXT WEEK.
&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...NONE.
MARIANAS WATERS...PMZ151>154 SMALL CRAFT ADVISORY THURSDAY AFTERNOON
THROUGH FRIDAY EVENING.
&&

MUNDELL/SIMPSON

In the hours before

Special weather statement, Oct 14, 8:41 PM UTC, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
641 AM CHST THU OCT 15 2009

GUZ003>004-PMZ151>154-150000-
ROTA-TINIAN-SAIPAN-ROTA COASTAL WATERS-TINIAN COASTAL WATERS-
SAIPAN COASTAL WATERS-
641 AM CHST THU OCT 15 2009

...TROPICAL DEPRESSION 22W SOUTH OF GUAM...

TROPICAL DEPRESSION 22W WAS LOCATED ABOUT 200 MILES SOUTH OF GUAM
THIS MORNING. THE DEPRESSION IS MOVING TOWARDS THE WEST AT 17 MPH.
IT WILL LIKELY BECOME A TROPICAL STORM LATER THIS MORNING.

MAXIMUM WINDS NEAR THE CENTER ARE BETWEEN 35 AND 40 MPH. THE CURRENT
TRACK OF THE DEPRESSION WILL TAKE IT SOUTH OF GUAM PASSING ABOUT 130
MILES SOUTH-SOUTHWEST LATE THIS AFTERNOON OR EARLY EVENING. TROPICAL
STORM FORCE WINDS MAY OCCUR BRIEFLY ACROSS GUAM COASTAL WATERS AT
THAT TIME.

WHILE TROPICAL STORM FORCE WINDS ARE NOT EXPECTED ACROSS THE CNMI...
BRIEF HEAVY SHOWERS WITH WIND GUST TO 30 MPH ARE LIKELY THIS
AFTERNOON AND TONIGHT ACROSS ROTA...TINIAN AND SAIPAN AND THEIR
COASTAL WATERS.

ZIOBRO

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guam

When
October 15, 6:51 AM GST to 7:51 AM GST
Where
Guam forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

High Wind, Guam

When
October 15, 10:51 AM GST to 11:51 AM GST
Where
Guam forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2009Every state in 2009This day in weather historyWarnings in Guam, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200041, 200042.